Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Las Vegas, NV

September 7, 2006Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2006, 2:04 PM MST for Mohave County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2006, 2:04 PM MST (21:04 UTC)
Expired
Sep 7, 2006, 3:00 PM MST
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 148 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 072107
FFWVEF
AZC015-072300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM MST THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 400 PM MST.

* AT 153 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL REMAIN MAINLY IN AN AREA
  JUST TO THE WEST AND SOUTH OF MOUNT TRUMBLE.

THESE STORMS ARE GENERALLY MOVING TO THE SOUTHEAST AT 10 TO 15 MPH 
AND ARE CURRENTLY PRODUCING HEAVY RAIN AND SMALL HAIL. PERSONS 
TRAVELING ON SECONDARY ROAD TO THE SOUTHWEST OF MOUNT TRUMBLE SHOULD 
TAKE APPROPRIATE PRECAUTIONS IMMEDIATELY AND BE PREPARED FOR 
DANGEROUS CONDITIONS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3650 11345 3613 11366 3605 11343 3643 11316

$$
1 follow-up statement
000
WGUS75 KVEF 072239
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM PDT THU SEP 7 2006

AZC015-072246-
MOHAVE AZ-
336 PM MST THU SEP 7 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

AT 335 PM MST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THUNDERSTORMS TO THE SOUTHWEST OF MOUNT TRUMBLE HAVE DIMINISHED. 
ADDITIONAL STORMS ARE STILL POSSIBLE TODAY SO TRAVELERS ON SECONDARY 
ROADS AND THOSE OUTDOORS SHOULD BE PREPARED FOR THE POSSIBILITY OF 
HAZARDOUS WEATHER LATER TODAY.

LAT...LON 3650 11345 3613 11366 3605 11343 3643 11316

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 10:13 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 7, 10:13 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1013 AM PDT THU SEP 7 2006

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL AGAIN FUEL THUNDERSTORMS
ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY AS A WEAK WEATHER
DISTURBANCE MOVES EAST ALONG THE UTAH/ARIZONA BORDER. A DRIER AND
SLIGHTLY COOLER AIR MASS WILL SPREAD ACROSS THE REGION FROM WEST TO
EAST FRIDAY AND SATURDAY FOR DECREASING THUNDERSTORM COVERAGE AND
TEMPERATURES NEAR NORMAL.
&&

.UPDATE...24 HR CHANGE PRODUCT AS OF 16Z INDICATED TEMPERATURES ARE
RUNNING SEVERAL DEGREES COOLER AND DEWPOINTS ARE UP 5 TO 10 DEGREES
THIS MORNING. THIS MAKES SENSE DUE TO LAST EVENING AND OVERNIGHT
CONVECTION. CURRENT THINKING IS THAT TEMPERATURES WILL BEGIN TO WARM
RAPIDLY AND CATCH UP TO FORECASTED HIGHS FOR TODAY SO NO CHANGES
NEEDED THERE. UPDATE WILL DEAL MAINLY WITH SKY COVER TRENDS AND
REMOVAL OF MORNING WORDING.

.PREVIOUS DISCUSSION...350 AM PDT...
SHORT TERM...CYCLONIC CIRCULATION COULD BE SEEN ON SATELLITE IMAGERY
NEAR SOUTHWEST UTAH THIS MORNING AND BOTH THE 06Z NAM AND GFS
INDICATE THE PRESENCE OF A WEAK CIRCULATION WHICH IS FORECAST TO
SLOWLY MOVE EAST ALONG THE UTAH/ARIZONA BORDER TODAY. A 70 KNOT JET
WAS ALSO ORIENTED ACROSS SOUTHERN CALIFORNIA/NEVADA AND SOUTHWEST
ARIZONA. THIS FEATURE IS FORECAST TO MOVE LITTLE TODAY THEN SHIFT
SLIGHTLY NORTHWARD TONIGHT AS THE MID LEVEL LOW LIFTS TOWARD WESTERN
COLORADO. WEAK DISTURBANCES ARE FORECAST TO SLIDE AROUND THE WEST
SIDE OF THE LOW AND MAY HELP INITIATE CONVECTION ACROSS MAINLY
LINCOLN AND MOHAVE COUNTIES TODAY...BUT MAY ALSO BRUSH CLARK AS
WELL. CONVECTION SHOULD BE MORE LIMITED OVER THE WESTERN HALF OF THE
FORECAST AREA THAN WEDNESDAY SINCE BOTH THE NAM AND GFS INDICATE
DECREASING OVERALL MOISTURE WITH LOWERING 850-500MB THETA-E VALUES.
THERE IS SOME INDICATION THAT THE NORTHWARD SHIFT OF THE JET THIS
EVENING COULD HELP SUSTAIN CONVECTION ESPECIALLY OVER LINCOLN AND
MOHAVE COUNTIES. THE GFS IS MORE PROGRESSIVE AT DRYING THE REGION
FROM WEST TO EAST FRIDAY AS DRIER MID LEVEL WESTERLY FLOW DEVELOPS
ASSOCIATED WITH A TROUGH MOVING INTO THE PACIFIC NORTHWEST. THE 06Z
GFS IS NOT AS DEEP WITH THE TROUGH AS THE 00Z RUN...BUT SHOULD STILL
ACT TO DRY AND STABILIZE THE AREA. THE OFFICIAL FORECAST IS DRIER
FRIDAY AND SATURDAY BUT HOLDS ON TO SOME POPS OVER LINCOLN AND
MOHAVE COUNTIES A LITTLE LONGER THAN IS SUPPORTED BY THE GFS. ALSO
KEPT TEMPS A FEW DEGREES ABOVE THE 00Z GFS MOS GUIDANCE FOR SATURDAY
AND THE 06Z GFS/00Z ECMWF SUPPORT THAT IDEA.

.LONG TERM...GFS AND ECMWF IN GOOD GENERAL AGREEMENT AND CONFIDENCE
IN FORECAST IS GOOD. SUNDAY WILL SEE A TROUGH PASSAGE THAT SHOULD
FINALLY SWEEP THE PESKY MOISTURE OUT OF THE AREA. MODELS STILL
DIFFER IN DEPTH OF THROUGH WITH GFS BEING THE STRONGEST. WEST TO
NORTHWEST FLOW WILL PREVAIL THE REST OF THE SHORT TERM AS RIDGING
BUILDS IN AND OVER THE AREA THROUGH MID WEEK. COOLER THAN NORMAL
TEMPERATURES SUNDAY AND MONDAY WILL INCREASE EACH DAY AFTER THAT.
&&

.AVIATION...THUNDERSTORMS WILL AGAIN APPEAR IN ALL CORRIDORS THIS
AFTERNOON AND EVENING...BUT COVERAGE SHOULD BE MOST EXTENSIVE IN THE
MORMON MESA AND PEACH SPRINGS CORRIDORS. THERE IS ANOTHER CHANCE
FOR THUNDERSTORMS TO DEVELOP AROUND KLAS LATE THIS AFTERNOON AND
EVENING. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...
KBIH...KDAG...KEED...FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE
.AZ...NONE.
.CA...NONE.

ADAIR/JACQUES/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 7, 10:39 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 AM PDT THU SEP 7 2006

AZZ001>003-036-CAZ519-521>527-NVZ014>022-080845-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1039 AM PDT THU SEP 7 2006 /1039 AM MST THU SEP 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
LOW LEVEL MOISTURE AND DAYTIME HEATING WILL COMBINE TO PRODUCE
ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY. THE MAIN THREAT FROM
STORMS THAT DEVELOP WILL BE WIND GUSTS OVER 40 MPH...BRIEF HEAVY
RAIN...SMALL HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A DRIER AND MORE STABLE AIRMASS WILL LEAD TO A LESS FAVORABLE
ATMOSPHERE FOR THUNDERSTORMS OVER MOST OF THE AREA FRIDAY THROUGH
SUNDAY...HOWEVER STORMS MAY STILL BE POSSIBLE IN MOHAVE COUNTY
WHERE MOISTURE IS FORECAST TO LINGER. MONDAY THROUGH WEDNESDAY
LOOK DRY AT THIS POINT WITH NO THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:31 PM MSTSevere Thunderstorm WarningVEFMohave43 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.